Drought, Carter
- When
- April 9, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
After a very dry March for the Current River, drier than average precipitation continued early April. This led to the introduction of D2 drought for part of Carter County April 9th, expanded to most of the county April 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
After a very dry March for the Current River, drier than average precipitation continued early April. This led to the introduction of D2 drought for part of Carter County April 9th, expanded to most of the county April 23rd. A rainy end to the month still left Carter below normal for April rainfall but, mild improvements in soil moisture, coupled with above average rainfall upstream on the Current River, provided enough relief to justify a change to D1 classification on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 4:38 PM CST, 7 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 538 PM CDT Mon Apr 8 2024 .KEY MESSAGES... - Heightened fire danger through early this evening due to extremely low rh and dry fuels, mainly near and west of I-57. - An unsettled pattern arrives Tuesday through Thursday, with locally heavy rain and thunderstorms possible. While severe weather not anticipated, some minor flooding issues and gusty winds are possible, particularly Wednesday into Thursday. - Dry and warmer weather returns Friday through much of the weekend, with the next slight chance of rain arriving Sunday night. && .UPDATE... Issued at 530 PM CDT Mon Apr 8 2024 Updated Aviation discussion for 00Z TAF Issuance. Also made minor revisions to Key Messages and Discussion. && .DISCUSSION... Issued at 530 PM CDT Mon Apr 8 2024 Strong dry air advection plummetted late afternoon/early evening dew points, heightening fire danger for SEMO/SWIL/far SWKY for a few hours through early evening. Tuesday through Thursday...A switch to a more unsettled pattern will arrive Tuesday and continue through Thursday. This will be caused by a lumbering longwave trough that will push through the southern/central Great Plains. Surface low pressure will develop over the ArkLaMiss and then move northeast through the Lower Ohio Valley. PWAT values will rise to the 90-95th percentile over the region during the period, allowing for efficient rainfall processes to occur. A couple waves of precipitation are expected... Tuesday into Tuesday night and again Wednesday into Thursday morning. The initial wave should not generate much flooding concerns due to the antecedent dry conditions, but the second wave of moderate to heavy rain could cause minor flooding issues to develop. By the time the rain winds down Thursday night, most of the region stands to see roughly 1-3" of rain. Cannot rule out a Flood Watch being needed with later forecast packages, but will want to see how much rain falls Tuesday to saturate the soils. Gradient winds will also ramp up as the surface low departs. Depending on how well the gusts mix down to the surface, some gusts may exceed Wind Advisory levels. Friday through Sunday...The region will finally dry out on Friday as surface high pressure builds over the region from the south, and H5 heights rise. This will allow for a few dry day from Friday through Sunday night. By late in the weekend, the region will be under a NW flow regime at the mid-levels, and a weak disturbance within this flow will bring a slight chance of showers Sunday night into next Monday. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 530 PM CDT Mon Apr 8 2024 A VFR evening will yield to incoming restricted bases and Marginal Visual Flight Rules CIGS developing by early Tuesday morning. As the column saturates with time, it will lead to increasing chances for light showers...with best chances for restricted bases/vsbys south (IFR potential) and lowest chances north within a generally light southerly flow regime. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 831 PM CDT Mon Apr 8 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 831 PM CDT Mon Apr 8 2024 /931 PM EDT Mon Apr 8 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of thunderstorms and heavy rain are likely Tuesday through Wednesday night. Heavy rainfall is the main concern with areas of flash flooding possible. Widespread severe weather remains unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT Mon Apr 8 2024
KYZ022-090115-
Todd KY-
804 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TODD COUNTY THROUGH 815
PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkton, Guthrie, Justice, and Allensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3675 8706 3664 8706 3664 8715 3679 8731
3691 8714 3688 8705 3679 8706 3677 8705
TIME...MOT...LOC 0104Z 236DEG 35KT 3677 8715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHAWKEYThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170283.